Colorado, 2020

Hail and Heavy Rain in Colorado, June 18 to 19, 2020

June 18 to 19, 2020 · NWS PUB · 6 events in 2 counties and zones

Thunderstorms that developed during the overnight continued into the early morning hours, providing localized heavy rainfall to parts of far southern Colorado. Additional thunderstorm development later that day produced isolated large hail across far eastern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms that developed during the overnight continued into the early morning hours, providing localized heavy rainfall to parts of far southern Colorado. Additional thunderstorm development later that day produced isolated large hail across far eastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 18, 11:08 PM MST, 34 minutes earlier.

Area forecast discussion, Jun 18, 11:08 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1208 AM MDT Fri Jun 19 2020

.UPDATE...
Issued at 809 PM MDT Thu Jun 18 2020

Updated to expire the red flag warning for the San Luis Valley.

&&

.SHORT TERM...(This evening through Friday)
Issued at 242 PM MDT Thu Jun 18 2020

...Increasing chance for thunderstorms overnight and into Friday...

Nice break from the heat across the eastern mountains and plains
today in the wake of the cold front early this morning, with mid-
afternoon readings in the 70s/80s at most locations. Mountains and
interior valleys have seen less cooling, though readings were still
a few degf cooler than yesterday. Starting to see some showers
develop over the central mountains ahead of approaching upper trough
as of 21z, and expect these to expand eastward and strengthen as they
move into the Pikes Peak region this evening. Also expect precip to
break out over the eastern plains in the late evening and overnight
hours as warm air advection lift spreads northward and low level
moisture continues to increase as ely surface winds persist. Doesn't
look like we'll have enough instability for severe storms, though a
few stronger cells with at least small hail look possible. Activity
tapers off to showers at most locations toward sunrise, with highest
pops over the far sern plains and across the central mountains.

Ingredients coming together for fairly widespread and strong tsra
across the I-25 corridor and eastern plains on Friday, as well
defined upper wave crosses the state, and low level flow maintains
an easterly component through the day. 0-6km shear looks favorable
for severe storms with 45-55 kts over the plains in the afternoon.
Main question is amount of instability available, as surface air
mass remains rather cloudy/cool in the wake of early morning precip,
and may take much of the day to recover and realize max instability.
Still appears areas along/west of I-25 will clear enough to see CAPE
climb into the 500-1000 j/kg range, leading to storm initiation by
mid-afternoon, with steering flow taking storms onto the plains in
the late afternoon/evening. SWODY2 with marginal risk looks good for
areas from I-25 eastward, as strong shear/steep lapse rates and
dynamic lift from approaching wave work to overcome less than ideal
instability. Models point to Pikes Peak region/El Paso county for
best chance of stronger storms/heavier rain, though quick peak at
18z HRRR shows stronger cells in Pueblo County and down around
Trinidad also. In addition to severe threat, we'll have to watch
eastern mountain burn scars for flooding, as rainfall rates could be
fairly high under any stronger convection. Expect another cool day
area-wide, with max temps in the 60s/70s across much of the
region.

.LONG TERM...(Friday night through Thursday)
Issued at 242 PM MDT Thu Jun 18 2020

Main concern this period will be increasing chances of showers and
thunderstorms over the region as NW flow will dominate the mid level
flow pattern during this long term forecast period. The combination
of the NW flow aloft, a few disturbances moving across the region
combined with upslope flow will allow for the  potential for a 2-3
days of strong storms.

This period should start off with a bang as I anticipate a cluster
of showers and storms to be ongoing at the beginning of this period
(6 PM tomorrow). Fairly impressive short wave and upslope flow
should allow for storms to develop tomorrow. The uncertainty at this
time is how strong will the convection be? Shear is not going to be
an issue tomorrow evening over the plains, but will there be enough
CAPE in place for sustained convection?? The more stout an updraft
we can get the better the potential for strong to severe storms.
Lastest SWODY2 has moved the marginal risk back to the mtns and this
looks realistic. In a nutshell, the more CAPE we can generate
tomorrow the better chance for stronger storms tomorrow. SPC HREF
shows some helicity tracks going across the region tomorrow so the
potential is there, with the best potential at this time for the
Raton Mesa as this area will likely see the best overall CAPE.

Saturday, we should see much less storms and warmer temperatures as
80s should return to the plains and larger valleys. SPC has far EC
CO in marginal and this will be possible, but expect storms will be
more isolate than tomorrow evenings storms given less forcing.

Sunday, should be dry and hot. Cant rule out an isolated high based
storms but forcing will be minimal across the area, with the diurnal
wind flow the main forcing for this date.

For Monday, a weak front will likely come down the plains early in
the day and sfc flow will become upslope by late afternoon. Expect
we will see an uptick in storm coverage this day, mainly along the
the mtns/plains interface. Cant rule out a strong storm or two.

Rest of the period...NW flow will continue aloft. Temps at mid
levels warm up so this should keep CAPE at relatively low levels,
but it really is not expected to dry out too much, so expect we will
see a chance of afternoon and evening storms over the region, with
the best chance over the mtns/plains interface and I-25 corridor
region. \/Hodanish

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1200 AM MDT Fri Jun 19 2020

Active weather expected this period, beginning early this morning
with continue scattered shower development mainly across COS and
PUB. Current VFR ceilings in place will likely lower this morning
with some potential for a period of MVFR ceilings. Confidence not
overly high with lowering the current forecast 3kft ceilings, but
do think a window of slightly lower ceilings could be possible
this morning, especially across COS. Precip likely ends later this
morning with some possible improvement with ceilings, before
precip development begins once again across the region later this
afternoon. ALS could see a window of shower and thunderstorm
development, but think the highest chances will be for COS and
PUB. After a period of isolated to scattered development, more
widespread thunderstorm development will likely move through,
around the 21z to 00z time frame. During this time, VFR ceilings
may once again fall to MVFR, but with a slow improving trend
expected into this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MW
SHORT TERM...PETERSEN
LONG TERM...HODANISH
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jun 18, 8:03 PM MST, 3 hours 39 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
903 PM MDT Thu Jun 18 2020

COZ058>089-093>099-200230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
903 PM MDT Thu Jun 18 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Scattered thunderstorms over and near the mountains this evening
will continue to push east across the I-25 Corridor and out across
the southeast plains through tonight. A few storms across the
southeast plains, especially south and east of a Trinidad to
La Junta line, could be strong producing locally heavy rainfall,
gusty winds to around 50 mph, and hail up to size of nickels.
Otherwise, the main thunderstorm risks will be cloud to ground
lightning and gusty outflow winds up to 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected over much of the area on
Friday, with the main storm risks being lightning and strong wind
gusts. However, there will be the potential for one or two severe
storms, mainly over the southeast plains south of Highway 50 in
the late afternoon and evening, with the main severe risks being
wind gusts around 60 mph and hail the size of quarters.

Isolated storms will be possible each afternoon and evening from
Saturday through Monday, mostly over the central, and eastern
mountains and the adjacent lower elevations. Tuesday and
Wednesday, it looks like scattered thunderstorms will be possible
across much of southeast and south central Colorado, with a few
strong storms possible. The main storm risks each day will be
wind gusts up to 50 mph and cloud to ground lighting, but some of
the stronger storms could also produce hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible tonight across the southeast plains.

23/23

In the hours before

Special weather statement, Jun 18, 7:59 PM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
859 PM MDT Thu Jun 18 2020

COZ074-088-190400-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
859 PM MDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 1000 PM MDT...

At 859 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinidad, moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville and Hoehne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3702 10459 3721 10471 3740 10433 3713 10414
TIME...MOT...LOC 0259Z 243DEG 16KT 3716 10456

RODRIGUEZ
Local storm report, Jun 18, 9:06 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1006 PM MDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND GST     2 ESE HOEHNE            37.26N 104.34W
06/18/2020  M67 MPH          LAS ANIMAS         CO   ASOS

&&

MW
Local storm report, Jun 18, 9:20 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1020 PM MDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             4 SE HOEHNE             37.24N 104.33W
06/18/2020  M1.00 INCH       LAS ANIMAS         CO   STORM CHASER

            STORM CHASER INDICATING HAIL OF 1 TO 2
            INCHES DEEP ON HWY 160 (3 MILES EAST OF
            JUNCTION WITH HWY 350). BIGGEST STONE WAS 1
            INCH IN DIAMETER.

&&

MW
Special weather statement, Jun 18, 9:56 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1056 PM MDT Thu Jun 18 2020

COZ074-088-093-094-190545-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1056 PM MDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO AND CENTRAL LAS
ANIMAS COUNTIES UNTIL 1145 PM MDT...

At 1056 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Thatcher to 16 miles north of
Branson to 10 miles west of Trinchera. Movement was east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tyrone, Model and Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3765 10366 3735 10361 3704 10393 3700 10436
      3725 10429 3750 10418
TIME...MOT...LOC 0456Z 250DEG 14KT 3741 10398 3725 10393 3707 10422

RODRIGUEZ
Local storm report, Jun 18, 10:06 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1106 PM MDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             2 S HOEHNE              37.25N 104.37W
06/18/2020  M1.00 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

            HAIL ACCUMULATION OF 1 TO 3 INCHES REPORTED
            ON HWY 350 AT THE JUNCTION WITH CR 85. HAIL
            SIZE RANGED FROM DIMES TO QUARTERS.

&&

MW
Special weather statement, Jun 18, 10:45 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1145 PM MDT Thu Jun 18 2020

COZ093-094-190645-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
1145 PM MDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...SOUTHEASTERN
LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 1245 AM MDT...

At 1145 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles east of Thatcher to 17 miles west of
Kim to 8 miles north of Branson. Movement was northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3705 10398 3727 10393 3751 10390 3765 10341
      3764 10340 3764 10323 3748 10319 3716 10340
TIME...MOT...LOC 0545Z 242DEG 20KT 3745 10366 3729 10367 3714 10385

RODRIGUEZ

The radar

The Pueblo radar (KPUX), 134 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Las Animas

When
June 18, 11:42 PM MST to June 19, 12:42 AM MST
Where
Las Animas County, (Tad)trinidad Arpt
Reported by
ASOS
Coordinates
37.260, -104.340

Perry Stokes airport. Heavy rain, 2.32 inches.

Heavy Rain, Las Animas

When
June 18, 11:43 PM MST to June 19, 12:43 AM MST
Where
Las Animas County, 14.88 mi ESE of Tyrone
Reported by
Other Federal Agency
Coordinates
37.350, -103.960

Heavy rain, 2.38 inches.

Heavy Rain, Las Animas

When
June 19, 12:26 AM MST to 1:26 AM MST
Where
Las Animas County, 0.88 mi NW of Trinidad
Reported by
Public
Coordinates
37.180, -104.510

Delayed report from social media. Also, reported street flooding in Trinidad that occurred overnight. Heavy rain, 3.00 inches.

Heavy Rain, Las Animas

When
June 19, 3:26 AM MST to 4:26 AM MST
Where
Las Animas County, (Tad)trinidad Arpt
Reported by
ASOS
Coordinates
37.260, -104.340

Perry Stokes airport. Heavy rain, 2.36 inches. 24 hour total.

Heavy Rain, Las Animas

When
June 19, 3:26 AM MST to 4:26 AM MST
Where
Las Animas County, 14.88 mi ESE of Tyrone
Reported by
Other Federal Agency
Coordinates
37.350, -103.960

Heavy rain, 2.53 inches. 24 hour total.

Hail, Kiowa

When
June 19, 3:22 PM MST to 4:22 PM MST
Where
Kiowa County, 6.93 mi N of Brandon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.550, -102.440

Large hail to 1.75 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906320, 906323, 906324, 906326, 906328, 906319.